Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

August 3, 2017Adams County, Blackford County, Jay County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 3, 2017, 7:45 PM EDT for Adams County, Blackford County, Jay County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 7:45 PM EDT (23:45 UTC)
Expired
Aug 3, 2017, 8:15 PM EDT
In force
30 min
Issued by
NWS Northern Indiana

Counties Adams County, IN, Blackford County, IN, Jay County, IN

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:10 PM EDTHAIL 0.751 Wnw Williams, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS83 KIWX 032345
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT THU AUG 3 2017

INZ018-026-027-033-034-OHZ015-024-040015-
Jay-Blackford-Adams-Allen-Wells-Van Wert-Paulding-
745 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEN...
EASTERN BLACKFORD...SOUTHEASTERN WELLS...ADAMS...JAY...SOUTHWESTERN
PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 744 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Decatur to near Muncie. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these 
storms. Torrential rainfall will also accompany these storms with 
one half to locally one inch or rain falling in a short period of 
time. 

Locations impacted include...
Bluffton, Decatur, Portland, Hartford City, Berne, Dunkirk,
Montpelier, Redkey, Geneva, Monroeville, Convoy, Monroe, Pennville,
Center, Middlebury, Preble, Nottingham, Dixon, Willshire and Scott.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4038 8522 4038 8541 4099 8501 4107 8452
      4073 8476 4073 8480 4066 8480 4031 8504
      4031 8522
TIME...MOT...LOC 2344Z 231DEG 38KT 4084 8488 4020 8548 

$$

FISHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:25 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 3, 7:25 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
725 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Issued at 345 PM EDT Thu Aug 3 2017

Thunderstorms will continue across the area through early tonight
ahead of a strong cold front and associated vigorous upper level
system. Much cooler weather will arrive Friday with highs only in
the 60s over northwest Indiana and the lower 70s over most of
northwest Ohio. The cool air will continue over the area through
Tuesday with highs in the 70s.

&&

.UPDATE...
Issued at 725 PM EDT Thu Aug 3 2017

Grids updated earlier to add more temporal resolution to ongoing
showers/storms, with a brief lull in the west before the cold front
sweeps in after 3Z. Lack of shear has kept storms generally below
severe levels. More organized line of storms extending from Wabash
county to Howard county with a new cell over southern Adams.
Expecting activity to continue the next couple of hours with a lull
as we await the approach of the cold front and next/final shot for
showers and storms. Coverage and severe threat not looking good with
loss of daytime heating, lack of significant increase in instability
and lackluster coverage thus far upstream. Lowered out of likely
range but still held with high chc as confidence in evolution still
on the lower side.

.SHORT TERM...(This Evening through Friday)
Issued at 342 PM EDT Thu Aug 3 2017

Storms were continuing to develop upstream over Illinois ahead of an
upper level TROF and an associated cold front. Mid afternoon surface
based CAPEs had risen above 4000 J/Kg per SPC meso analysis over
Central Illinois where storms were becoming better organized. Mid
level lapse rates were still quite stable and should limit overall
storm development. Expect marginally severe storms with hail to near
1 inch and wind gusts approaching 58 mph mainly west of highway 31
before 10 pm EDT, with activity diminishing overnight. Otherwise,
the cold front will move across the area tonight and bring much
cooler weather for Friday. Kept highs in the 60s over northwest
areas. Will continue the Beach Hazard Statement for Friday given a
fall type strong pressure gradient behind the front.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 342 PM EDT Thu Aug 3 2017

Cooler air will continue over the area through early next week with
highs in the 70s as northwest flow aloft persists. Occasional upper
level disturbances moving through an amplifying upper level TROF
will provide chances for showers and storms Sunday and Monday, and
possibly again Thursday. High temperatures should recover a few
degrees by Wednesday and possibly top 80 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 725 PM EDT Thu Aug 3 2017

A lull in showers and thunderstorms occurs early before the cold
front comes in perhaps with one more chance of showers and
storms. Behind the cold front, expect cooling and subsidence and,
with the entrance of a low level jet, a hint at the possibility of
stratus clouds enters the mind rather than fog. Models have CIGs
dropping to MVFR levels and will go with that thinking for now.
Also, with the low level jet nearby, we'll have to keep an eye on
if any LL Shear forms overnight, but will keep it out at this
time.

Low level jet will remain nearby the region on Friday allowing for
gusty winds during the time of diurnal heating.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday morning through Saturday
     morning for INZ003.

MI...Beach Hazards Statement from Friday morning through Saturday
     morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 8 AM Friday to 11 AM EDT Saturday for
     LMZ043-046.

&&

SYNOPSIS...Skipper/Roller
UPDATED...Fisher
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 3, 5:37 AM EDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EDT Thu Aug 3 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-041000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible late this afternoon mainly
west of US 31. Scattered thunderstorms are more likely this evening
west of I 69 and after midnight east of I 69. An isolated strong
storm with small hail and gusty winds is possible across northern
Indiana this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-041000-
La Porte-Berrien-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous swimming conditions are expected Friday through Saturday
morning along the Lake Michigan shoreline.

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-041000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are expected from Friday morning
through Saturday morning.

There is a low chance for thunderstorms late Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Aug 3, 5:39 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
539 PM EDT THU AUG 3 2017

INZ022-023-032215-
Miami-Cass-
539 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND CENTRAL
MIAMI COUNTIES...

At 539 PM EDT, a strong thunderstorm was located near Walton, or 7
miles south of Logansport, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln, Wells,
Miami, Erie, Denver, Onward, Chili, Deacon, New Waverly, Santa Fe,
Peoria, Nead and Anoka.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4069 8637 4096 8595 4064 8594 4056 8637
TIME...MOT...LOC 2139Z 242DEG 30KT 4064 8634

SLL
Local storm report, Aug 3, 5:53 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     MALINTA                 41.32N 84.04W
08/03/2017                   HENRY              OH   EMERGENCY MNGR

            ROOF TORN OFF A BUILDING.

&&

CR
Special weather statement, Aug 3, 5:56 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
556 PM EDT THU AUG 3 2017

OHZ016-025-032230-
Allen-Putnam-
556 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 556 PM EDT, a strong thunderstorm was located over Columbus Grove,
or 9 miles west of Bluffton, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluffton, Columbus Grove, Pandora, Cairo, Gilboa and Rockport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4082 8409 4087 8412 4114 8388 4089 8388
TIME...MOT...LOC 2156Z 228DEG 19KT 4089 8406

SLL
Special weather statement, Aug 3, 6:16 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
616 PM EDT THU AUG 3 2017

INZ022-023-032300-
Miami-Cass-
616 PM EDT THU AUG 3 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CASS AND MIAMI
COUNTIES...

At 615 PM EDT, another area of strong thunderstorms were clustered
near Walton, or near Logansport, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Denver, Amboy, Onward, Bennetts Switch,
Deacon, New Waverly, Deedsville, Santa Fe, Twelve Mile and Wawpecong.

LAT...LON 4056 8637 4058 8638 4069 8637 4069 8642
      4076 8645 4096 8607 4057 8591 4056 8636
TIME...MOT...LOC 2215Z 245DEG 19KT 4067 8635

SLL
Special weather statement, Aug 3, 6:40 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
640 PM EDT THU AUG 3 2017

INZ023>025-032330-
Wabash-Miami-Huntington-
640 PM EDT THU AUG 3 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WABASH...HUNTINGTON
AND MIAMI COUNTIES...

At 639 PM EDT, strong thunderstorms were clustered from near Wabash
to Grissom, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with
these storms.

Locations impacted include...
Huntington, Peru, Wabash, Andrews, Markle, La Fontaine, Mexico,
Roanoke, Lancaster, Erie, Denver, Roann, Lagro, Amboy, Macy, Mount
Etna, Richvalley, Deedsville, Majenica and Banquo.

This includes Interstate 69 in Indiana between mile markers 277 and
289.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4088 8617 4096 8617 4100 8535 4074 8534
      4065 8567 4065 8586 4060 8586 4057 8598
TIME...MOT...LOC 2239Z 241DEG 23KT 4076 8581

SLL
Special weather statement, Aug 3, 7:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT THU AUG 3 2017

INZ018-026-027-033-034-OHZ015-024-040015-
Jay-Blackford-Adams-Allen-Wells-Van Wert-Paulding-
745 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEN...
EASTERN BLACKFORD...SOUTHEASTERN WELLS...ADAMS...JAY...SOUTHWESTERN
PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 744 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Decatur to near Muncie. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. Torrential rainfall will also accompany these storms with
one half to locally one inch or rain falling in a short period of
time.

Locations impacted include...
Bluffton, Decatur, Portland, Hartford City, Berne, Dunkirk,
Montpelier, Redkey, Geneva, Monroeville, Convoy, Monroe, Pennville,
Center, Middlebury, Preble, Nottingham, Dixon, Willshire and Scott.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4038 8522 4038 8541 4099 8501 4107 8452
      4073 8476 4073 8480 4066 8480 4031 8504
      4031 8522
TIME...MOT...LOC 2344Z 231DEG 38KT 4084 8488 4020 8548

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:13 AM EDTSmall Craft AdvisoryIWX58 hr
Aug 3, 4:14 AM EDTBeach Hazards StatementIWX55 hr
Aug 3, 2:07 PM EDTSpecial Weather StatementIWXWhitley38 min
Aug 3, 4:40 PM EDTSpecial Weather StatementIWXKosciusko50 min
Aug 3, 5:10 PM EDTSpecial Weather StatementIWXLaGrange, Noble50 min
Aug 3, 5:30 PM EDTSpecial Weather StatementIWXWhite45 min
Aug 3, 5:39 PM EDTSpecial Weather StatementIWXMiami36 min
Aug 3, 6:16 PM EDTSpecial Weather StatementIWXCass, Miami44 min
Aug 3, 6:40 PM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash50 min
Aug 3, 4:48 PM EDTSpecial Weather StatementIWXHenry, Putnam42 min
Aug 3, 5:56 PM EDTSpecial Weather StatementIWXPutnam34 min
Aug 3, 2:15 PM EDTSpecial Weather StatementIWXCass45 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.